Q. My son has ADHD. He was on Ritalin twice daily for about a month, but we had problems with mid-day “crashes.”
He is now taking Concerta. So far the results have been favorable, except for loss of appetite and insomnia. As the dose wears off he gets pretty hyper and has trouble getting to sleep. He’s 6 years old, and 10 pm or later is just not an acceptable bedtime. Is there anything new for ADHD?
A. Concerta is a long-acting formulation of the main ingredient in Ritalin. Such stimulant medications can cause side effects like poor appetite and sleeplessness.
Ask his doctor if Strattera might be appropriate. It has just been approved and may become available next month. Children as young as six took it in the trials showing that it reduces symptoms of ADHD.
Although this medicine can also affect appetite and sleep, it is not considered a stimulant and works differently from Concerta and Ritalin. Side effects may include headache, irritability and stomach ache. Certain asthma medicines and antidepressants like Prozac or Paxil may interact with Strattera.
Q. My husband had a heart attack six years ago when he was 43. He now takes aspirin, blood pressure medicine (metoprolol, Zestril, Norvasc), a drug for cholesterol (Zocor) and one to strengthen bones (Actonel).
He is extremely fatigued with no energy. He complains of joint pain, swollen feet, headache, rash and a lot of trouble with his stomach. He’s not yet 50 but acts like an old man. He thinks his pills are responsible but is afraid to stop taking them. What can he do?
A. Determining which medications might be responsible for symptoms can be a sleuthing job worthy of Sherlock Holmes. We can tell you that swollen feet and ankles are not uncommon with Norvasc. Headache, flushing and palpitations have also been reported.
The beta blocker metoprolol is valuable, but may be associated with fatigue, headache, joint pain and rash. Zocor may contribute to muscle fatigue and rash. Actonel could be the most likely culprit when it comes to stomach pain. Your husband will need his doctor’s help in sorting this out and should not stop any of these drugs on his own.
We are sending you our Guides to Blood Pressure and Cholesterol Drugs to help him prepare for this discussion. Anyone who would like copies, please send $3 in check or money order with a long (no. 10) stamped (60 cents), self-addressed envelope: Graedons’ People’s Pharmacy, No. BL-677, P. O. Box 52027, Durham, NC 27717-2027.
Q. Around puberty our daughter had uncontrolled perspiration in her underarms. The doctors were no help, and this was a miserable embarrassing situation for her. Around the age of 17 or 18, the problem seemed to decrease somewhat.
Now she is 31, and the perspiration has returned so strongly that it drives her to tears at times. She was on birth control from age 17 to 30. I’m wondering if the Pill helped control the perspiration. She has had a tubal ligation and no longer needs birth control. Can you offer any advice?
A. Oral contraceptives may well have reduced your daughter’s perspiration. Sweating can be linked to hormonal changes.
She might ask her doctor about Drysol. This prescription antiperspirant can be very effective. Another option might be periodic Botox injections around the armpits.